Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS Detroit, MI

September 9, 2001Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Sep 9, 2001, 7:01 PM EDT for Washtenaw County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 9, 2001, 7:01 PM EDT (23:01 UTC)
Expired
Sep 9, 2001, 7:45 PM EDT
In force
44 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washtenaw County, MI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 3:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS53 KDTX 092301
SVRDTX
MIC161-092345-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
701 PM EDT SUN SEP 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHTENAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 745 PM EDT

* AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF CHELSEA...OR 10 MILES
  EAST OF JACKSON...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHELSEA AT 715 PM EDT
  LYNDON TOWNSHIP...DEXTER AT 715 PM EDT
  HUDSON MILLS AT 720 PM EDT
  WHITMORE LAKE AT 725 PM EDT

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4221 8437 4207 8413 4243 8373 4243 8413

MANN DWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 4:40 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 9, 4:40 PM EDT, 2 hours 21 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
440 PM EDT SUN SEP 9 2001

...ZONES ISSUED...

SEVERE THREAT CONTINUES FOR CWA TONIGHT. STRONG DYNAMICS WILL HELP
TO PROMOTE CONTINUED DEVELOPMENT OF THUNDERSTORMS. CONTRIBUTIONS
FROM POTENT DPVA...AND UPPER LEVEL DIVERGENCE WILL FUEL THUNDERSTORM
DEVELOPMENT. SEVERE THREAT WILL BE DEPEND UPON AMOUNT OF INSTABILITY
THAT CAN BE GENERATED. EARLIER TODAY...SEVERE TSRA IN MONROE
COUNTY...OCCURRED WITH 81/77 YIELDING 5800 J/KG OF CAPE.
HOWEVER...CLOUDS/RAIN HAVE PUSHED TEMPERATURES DOWN ACROSS MOST OF
THE CWA INCLUDING 77 AT MONROE. VIS LOOP SHOWS SOME BREAKS
DEVELOPING IN OVC. WINDS HAVE MADE A SUBTLE SHIFT TO THE SOUTH
ACROSS MUCH OF THE CWA...E.G...MBS HAS GONE FROM 120 AT 15Z TO 170
AT 20Z. STILL BEST TORNADIC POTENTIAL EXISTS NORTH AND EAST PORTION
OF THE CWA...PHN STILL AT 150.

MESOETA TIMING PUSHES ALL FORCING EAST OF CWA BY 06Z FOLLOWED BY
SURGE OF DRY AIR. HIGH PRESSURE BUILDS IN FROM THE SOUTH AND WEST
MONDAY THROUGH TUESDAY NIGHT THEN PULLS WEST WEDNESDAY AS NEXT FRONT
APPROACHES CWA. DRY CONDITIONS WITH NEAR TO SLIGHTLY BELOW NORMAL
TEMPERATURES WILL PREVAIL MONDAY THROUGH WEDNESDAY MORNING. AS FRONT
APPROACHES CWA ON WEDNESDAY WILL INTRODUCE CHANCE POPS FOR NORTHERN
THIRD OF CWA.

HIGH BUILDING IN IS OF PACIFIC ORIGIN...SO NOT EXPECTING OVERLY COOL
CONDITIONS. HOWEVER...IT WILL BE DRY...ALLOWING FOR NIGHTLY
RADIATIONAL COOLING TO OCCUR. WILL OPT FOR TEMPERATURES ABOUT IN
LINE WITH A BLEND OF MAV/S AND ETA 2M TEMPERATURES.

WILL MAINTAIN PATCHY FOG FOR MONDAY NIGHT. MOST OF THE CWA RECEIVED
CONSIDERABLE RAINFALL TODAY...AND WILL LIKELY RECEIVE MORE TONIGHT.
DO EXPECT GOOD DRYING TOMORROW...BUT WITH HIGH BUILDING IN AND
RESIDUAL MOISTURE IN BOUNDARY LAYER...WILL LIKELY SEE USUAL FOGGY
LOCALES EXPERIENCE PATCHY FOG.

.DTX...NONE.

OKEEFE

In the hours before

Special weather statement, Sep 9, 3:05 PM EDT, 3 hours 56 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
305 PM EDT SUN SEP 9 2001

...TORNADO WATCH NUMBER 734 IS IN EFFECT FOR ALL OF SOUTHEAST
MICHIGAN UNTIL 10 PM...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 734 FOR ALL OF
SOUTHEAST MICHIGAN.  THIS WATCH IS IN EFFECT UNTIL 10 PM.  SOME
COMMUNITIES IN THE WATCH INCLUDE SAGINAW...MIDLAND...BAY CITY...BAD
AXE...SANDUSKY...FLINT...LAPEER...PORT HURON...PONTIAC...ANN ARBOR...
DETROIT...ADRIAN...AND MONROE.  SPOTTER ACTIVATION IS REQUESTED.

VERY MOIST AIR REMAINS OVER SOUTHEAST MICHIGAN AHEAD OF A COLD
FRONT.  THIS COLD FRONT...LOCATED NEAR THE SHORELINE OF WESTERN
LOWER MICHIGAN LATE IN THE AFTERNOON...WILL SLOWLY MOVE EAST...
SWEEPING THROUGH SOUTHEAST MICHIGAN BY 4 AM.  AS THE COLD FRONT
MOVES EAST...A STRENGTHENING LOW PRESSURE CENTER WILL MOVE NORTH
ALONG THE FRONT THROUGH CENTRAL AND NORTHERN LOWER MICHIGAN...
REACHING NORTHERN LAKE HURON LATE THIS EVENING.  ALL OF THESE WILL
PROVIDE FOR NUMEROUS THUNDERSTORMS.

THE MAIN THREAT FROM THUNDERSTORMS WILL BE DAMAGING WIND GUSTS
TO 80 MPH...HAIL TO AN INCH IN DIAMETER...AND HEAVY RAIN.  RAINFALL
RATES COULD EXCEED AN INCH IN A HOUR...RESULTING IN PONDING OF
WATER.  AS THE SURFACE LOW PRESSURE CENTER MOVES NORTH ACROSS
MICHIGAN...THOUGH...AN ISOLATED THUNDERSTORM COULD BE CAPABLE OF
PRODUCING A TORNADO.  ALL THUNDERSTORMS WILL TEND TO MOVE NORTHEAST
AT 40 MPH.

THE THREAT FOR SEVERE WEATHER SHOULD END BY 10 PM.  HOWEVER...OTHER
SHOWERS AND THUNDERSTORMS LIKELY WILL PERSIST BEYOND 10 PM...ENDING
IN THE TRI CITIES AROUND MIDNIGHT AND TOWARD LAKE HURON AND DETROIT
BY 4 AM.  AFTER 10 PM...THE PRIMARY THREAT FROM THUNDERSTORMS WILL
BE FREQUENT LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO...
TELEVISION...OR CABLE TELEVISION STATION...FOR THE LATEST WEATHER
INFORMATION.

DJF
Local storm report, Sep 9, 4:44 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
444 PM EDT SUN SEP 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    2 N SAMARIA               MI   .75 INCH HAIL
09/09/01   MONROE                         REPORTED BY THE PUBLIC VIA
                                          LOCAL FIRE DEPARTMENT

0339 PM    MOUNT CLEMENS             MI   76 MPH TSTM WIND GUST
09/09/01   MACOMB                         OBSERVATION FROM KMTC

0405 PM    MARINE CITY               MI   WIND DAMAGE
09/09/01   ST CLAIR                       NUMEROUS TREES BLOWN DOWN
                                          AND TRAVEL TRAILER
                                          OVERTURNED AS REPORTED BY
                                          LAW ENFORCEMENT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 12:36 PM EDTTornado WarningDTXSanilac24 min
Sep 9, 1:16 PM EDTSevere Thunderstorm WarningDTXMonroe44 min
Sep 9, 3:53 PM EDTSevere Thunderstorm WarningDTXSaint Clair52 min
Sep 9, 6:45 PM EDTSevere Thunderstorm WarningDTXMidland45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.